An analytical approach to providing controllable differentiated quality of service in Web servers

TitleAn analytical approach to providing controllable differentiated quality of service in Web servers
Publication TypeJournal Article
Year of Publication2005
AuthorsRashid, M. M., A. S. Alfa, E. Hossain, and M. Maheswaran
JournalParallel and Distributed Systems, IEEE Transactions on
Pagination1022 - 1033
Date Publishednov.
Keywordsfile servers, Internet, matrix algebra, matrix-geometric method, optimal resource allocation, QoS, quality of service, queueing theory, queuing theoretic approach, resource allocation, service differentiation, tunable control parameter, Web server

Provisioning quality of service (QoS) in Web servers has gained immense importance because Web servers are a major part of the Internet. To deliver the pledged QoS, Web service providers need control over the allocation of the resources in their Web servers. Control is also necessary for reaching the optimal resource allocation through proper service differentiation. In this paper, we propose and investigate an analytic approach that enables the service providers to deploy a differentiated service policy that offers this control. The proposed service policy is configurable by tunable control parameters. We devise the relationships between the performance measures and these parameters by adopting a unique queuing theoretic approach. Once these relationships are established, we describe how these parameters can be set to their most appropriate values depending on the objectives of the service providers. We illustrate the usefulness of our approach by conducting the analysis on a real Web trace.


a place of mind, The University of British Columbia

Electrical and Computer Engineering
2332 Main Mall
Vancouver, BC Canada V6T 1Z4
Tel +1.604.822.2872
Fax +1.604.822.5949

Emergency Procedures | Accessibility | Contact UBC | © Copyright 2021 The University of British Columbia